For decades, doctors have known that the antibiotic clindamycin could cause terrible diarrhea. Back then, they called it “pseudomembranous colitis.” Originally, they thought it was a bizarre side effect of the antibiotic. Later, it became clear that this problem was actually caused by an overgrowth of a bacterium called Clostridium difficile, or C. diff for short. When an antibiotic like clindamycin knocks out a lot of gut microbes and upsets the ecology of the digestive tract, C diff (now termed Clostridioides difficile, just to make things more complicated) takes advantage of the opening. The consequences can be very serious, as one reader discovered.
Terrible Diarrhea Following Clindamycin:
Q. Months ago, my doctor prescribed clindamycin for an ear and sinus infection. Three days later, I got really sick with stomach cramps, dizziness, a splitting headache and terrible diarrhea. My doctor told me to stop the drug immediately. I still have loose stools and stomach cramps nearly every day.
Two of my neighbors had a similar reaction and wound up in the emergency room. One of them thought he was having a heart attack, while the other had the same reaction I did. What is going on?
A. You should request a test for Clostridioides difficile (C. diff) infection. Clindamycin is notorious for killing off beneficial gut bacteria. This can allow C. diff to dominate. You may need special treatment to control this challenging microbe. Doctors usually start with a completely different antibiotic such as vancomycin or fidaxomicin.
The FDA warns:
“Because clindamycin therapy has been associated with severe colitis which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate…”
Fecal Microbiota Transplant:
If C diff recurs even after treatment (as it sometimes does), the patient may benefit from a stool transplant to re-establish a healthy balance of gut microbes. Physicians term this a “fecal microbiota transplant.”
A recent review concluded:
“FMT as the best tool for treatment of antibiotic-refractory CDI has gained immense popularity over the last decade.” (Expert Opinion on Biological Therapy, Jan. 2020).